Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Sep 2, 2017, 4:25 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2017, 4:25 AM EDT (08:25 UTC)
- Expired
- Sep 2, 2017, 5:02 AM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
The radar
The Wilmington radar (KLTX), 146 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:30 AM EDT | TSTM WND DMG | 4 W Garris Landing, SC | TREE DOWN ON GUERINS BRIDGE ROAD NEAR WOODVILLE ROAD. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336
WUUS52 KCHS 020825
SVRCHS
SCC015-019-020915-
/O.NEW.KCHS.SV.W.0099.170902T0825Z-170902T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
425 AM EDT SAT SEP 2 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
* Until 515 AM EDT
* At 424 AM EDT, severe thunderstorms were located along a line
extending from near Charleston to 13 miles southwest of
McClellanville, moving northeast at 35 mph. These storms have
a history of producing winds in excess of 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Goose Creek, Hanahan, McClellanville, Naval Weapons Station
Charleston, Awendaw, Garris Landing, Hampton Plantation State Park
and Price Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3298 7942 3298 7951 3288 7955 3283 7971
3294 7967 3293 8001 3325 7980 3327 7957
3325 7953 3324 7946 3322 7945 3322 7944
3316 7936
TIME...MOT...LOC 0824Z 207DEG 28KT 3279 7999 3296 7964
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
792
WWUS52 KCHS 020848
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
448 AM EDT SAT SEP 2 2017
SCC015-019-020915-
/O.CON.KCHS.SV.W.0099.000000T0000Z-170902T0915Z/
Charleston SC-Berkeley SC-
448 AM EDT SAT SEP 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 448 AM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Naval Weapons Station Charleston to
near McClellanville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
McClellanville, Awendaw, Huger, Santee Coastal Reserve and Hampton
Plantation State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3302 7941 3299 7959 3294 7967 3296 7992
3325 7980 3327 7957 3324 7950 3324 7947
3323 7947 3323 7946 3322 7945 3322 7943
3318 7940 3316 7936
TIME...MOT...LOC 0848Z 214DEG 35KT 3295 7985 3312 7950
HAIL...<.75IN
WIND...60MPH
$$874
WWUS52 KCHS 020902
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
502 AM EDT SAT SEP 2 2017
SCC015-019-020912-
/O.CAN.KCHS.SV.W.0099.000000T0000Z-170902T0915Z/
Charleston SC-Berkeley SC-
502 AM EDT SAT SEP 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3302 7941 3299 7959 3294 7967 3296 7992
3325 7980 3327 7957 3324 7950 3324 7947
3323 7947 3323 7946 3322 7945 3322 7943
3318 7940 3316 7936
TIME...MOT...LOC 0858Z 207DEG 28KT 3302 7981 3319 7946
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 12:37 AM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 2, 12:37 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1237 AM EDT Sat Sep 2 2017 .SYNOPSIS... A warm front will linger north of the region through early Saturday as the remnants of Harvey move through the Tennessee Valley. A cold front will approach from the northwest this weekend, then become stationary into early next week. Another cold front is expected to approach the region during the second half of next week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Some fairly sizable changes were made to the forecast through sunrise. Water vapor imagery shows a shortwave over the Florida Panhandle moving northeast. This feature is supporting numerous showers/tstms over Northeast Florida and far southern Southeast Georgia. Current radar trends suggest this activity will approach breach the Altamaha River in a few hours with high resolution guidance showing convection redeveloping/overspreading the coastal counties through daybreak. Have raised pops considerably; ranging from 20% well inland to 30-50% far south and coastal areas. && .SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/... Saturday: The remnant low pressure formerly known as Harvey will continue to travel northeast away from the forecast area as a stalled front persists across North Carolina. A cold front will approach the area from the northwest. Continued southwest flow will maintain ample moisture over the region as the upper level trough approaches from the west. Divergence overhead will contribute to the formation of scattered to numerous showers and thunderstorms over land zones, with the best potential shifting offshore into the coastal waters late in the day. Temperatures through the period will be within 1-2 degrees of normal. Sunday: A relatively drier day is anticipated, as surface pressures climb slightly while upper-level Atlantic ridging creeps closer to the forecast area. While the cold front is anticipated to remain near or over the forecast area, notably less impressive instability and shear parameters will persist over much of the area. At this time, the majority of precipitation appears to remain offshore or near the coast. Near-normal temperatures are anticipated. Monday: Atlantic high pressure will continue to extend into the forecast area as some deeper moisture manages to return overhead and peak surface-based CAPEs rebound somewhat compared to Sunday. The latest guidance does depict weak upper level convergence persisting for much of Monday, implying that weak atmospheric descent will aid in limiting convective coverage. This is supported by lower-mid level omega fields in several models exhibiting sinking motion. Despite this, showers and thunderstorms cannot be entirely ruled out, and slight chance POPs will continue to serve the forecast well, with best potential remaining near the coast. Near-normal temperatures will continue. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... An unsettled pattern is expected as a large mid/upper level trough expands over the Central U.S. A cold front associated with this feature should approach our area midweek. With southerly flow ahead of the front and increasing moisture, there should be increasing chances of showers and thunderstorms through Wednesday. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Primary concerns: * Tstm possibilities at KSAV next few hours KCLX/KJAX radar shows convection gradually spreading north out of Northeast Florida ahead of a shortwave over the Florida Panhandle. Most of this activity is expected to pass south and east of the KSAV terminal over the next few hours, but it will be close enough to justify a VCTS beginning around 08z for now. It is very possible lower conditions, including prevailing TSRA, may be needed at some point, but with instability waning, prefer to hold any mention of TEMPO or prevailing TSRA. Amendments will be issued as needed. Activity should clear the terminal by 11z or so. For KCHS, impacts are not nearly clear cut with most activity is expected to remain offshore. Will monitor trends there for a possible amendment, but will hold off on any mention of TSRA for now. Otherwise, VFR today. Low probabilities for tstms impacting KSAV later this afternoon, but values are too low to justify a mention at this time. Extended Aviation Outlook: Brief flight restrictions will be possible due to direct impacts from showers/thunderstorms, mainly each afternoon/evening, with greatest chances Saturday and Tuesday. && .MARINE... Today and Tonight: Convection disturbed the synoptic flow earlier this evening but we expect a return to general southwest overnight. Speeds will remain less than 15 kt with seas 2-3 ft nearshore waters and 3-4 ft offshore waters. A few tstms could still crop up overnight near the land breeze. Saturday through Tuesday: Coastal waters will remain primarily under the influence of Atlantic high pressure, generating S to SW winds through early Sunday, peaking 15-20 knots. Latest guidance suggests winds may briefly veer NW Sunday morning for a few hours as a nearly- stationary front tips into the coastal waters. Initiation of a seabreeze circulation combined with the dissipation of the front should permit the winds to back SW or S again by Sunday afternoon. Generally southerly flow is expected to persist into Tuesday, but conditions look favorable for a weak landbreeze to turn light winds offshore for a few hours Monday morning. Seas ranging 2-4 feet initially will gradually subside to 1-2 ft by Sunday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Sep 2, 3:31 AM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 331 AM EDT Sat Sep 2 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-030745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 331 AM EDT Sat Sep 2 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Sep 2, 3:56 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 AM EDT SAT SEP 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM MARINE TSTM WIND 1 SW FOLLY BEACH 32.65N 79.94W
09/02/2017 M56 MPH AMZ350 SC MESONET
THE WEATHERFLOW SENSOR AT FOLLY BEACH REPORTED A WIND
GUST TO 49 KT.
&&
EVENT NUMBER CHS1700627Local storm report, Sep 2, 4:01 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 AM EDT SAT SEP 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM TSTM WND GST 4 ESE CHARLESTON 32.75N 79.87W
09/02/2017 M59 MPH AMZ330 SC MESONET
0356 AM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
09/02/2017 M59 MPH AMZ330 SC MESONET
THE WEATHERFLOW SENSOR AT FORT SUMTER REPORTED A WIND
GUST TO 51 KT.
&&
EVENT NUMBER CHS1700628
EVENT NUMBER CHS1700629Local storm report, Sep 2, 4:04 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
404 AM EDT SAT SEP 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM MARINE TSTM WIND 1 E SULLIVANS ISLAND 32.77N 79.82W
09/02/2017 M53 MPH CHARLESTON SC MESONET
THE WEATHERFLOW SENSOR ON SULLIVANS ISLAND REPORTED A
WIND GUST TO 46 KT.
&&
EVENT NUMBER CHS1700630Local storm report, Sep 2, 4:10 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 AM EDT SAT SEP 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM TSTM WND GST 4 ESE CHARLESTON 32.75N 79.87W
09/02/2017 M70 MPH AMZ330 SC MESONET
0407 AM TSTM WND GST 4 ESE CHARLESTON 32.75N 79.87W
09/02/2017 M70 MPH AMZ330 SC MESONET
THE WEATHERFLOW SENSOR AT FORT SUMTER REPORTED
SUSTAINED WINDS 45 KT WITH GUSTS TO 61 KT.
&&
EVENT NUMBER CHS1700631
EVENT NUMBER CHS1700632Local storm report, Sep 2, 4:16 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
416 AM EDT SAT SEP 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM MARINE TSTM WIND 1 SW FOLLY BEACH 32.65N 79.94W
09/02/2017 M62 MPH AMZ350 SC MESONET
THE WEATHERFLOW SENSOR AT FOLLY BEACH REPORTED A WIND
GUST TO 54 KT.
0359 AM TSTM WND GST 1 SW FOLLY BEACH 32.65N 79.94W
09/02/2017 M62 MPH AMZ350 SC MESONET
&&
EVENT NUMBER CHS1700633
EVENT NUMBER CHS1700634Local storm report, Sep 2, 4:21 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 AM EDT SAT SEP 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM MARINE TSTM WIND 2 SSW CHARLESTON 32.76N 79.95W
09/02/2017 M53 MPH CHARLESTON SC MESONET
THE WEATHER FLOW SENSOR AT BATTERY POINT REPORTED A
WIND GUST TO 46 KT.
&&
EVENT NUMBER CHS1700635The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 1:09 AM EDT | Special Marine Warning | CHS | 2 hr | |
| Sep 2, 2:09 AM EDT | Special Marine Warning | CHS | 2 hr | |
| Sep 2, 2:56 AM EDT | Special Marine Warning | CHS | 64 min | |
| Sep 2, 3:15 AM EDT | Special Marine Warning | CHS | 2 hr | |
| Sep 2, 3:26 AM EDT | Special Weather Statement | CHS | Beaufort | 34 min |
| Sep 2, 3:48 AM EDT | Special Marine Warning | CHS | 42 min | |
| Sep 2, 3:49 AM EDT | Special Weather Statement | CHS | Charleston | 26 min |
| Sep 2, 3:55 AM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 65 min |
| Sep 2, 4:27 AM EDT | Special Marine Warning | CHS | 33 min | |
| Sep 2, 4:46 AM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 89 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.